Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 182, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2003, 4:43 PM CDT for Faulk County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 4:43 PM CDT (21:43 UTC)
- Expired
- Aug 9, 2003, 5:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Faulk County, SD
The radar
The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -488 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 092143 SVRABR SDC049-092215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 443 PM CDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 515 PM CDT * AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF MIRANDA...OR ABOUT 9 MILES EAST OF FAULKTON...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCKHAM AROUND 500 PM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4514 9889 4504 9911 4490 9898 4490 9873 $$ MARSHALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:40 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 9, 3:40 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT SAT AUG 9 2003 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT THINGS RATHER BUSY WITH CURRENT WATCH AND CONVECTION SO WILL CUT TO THE POINT. NEW MODELS HAVE INITIALIZED BETTER WITH VORT SKIRTING ACROSS NORTH DAKOTA THIS AFTERNOON. CONVECTION DEVELOPED EARLIER THIS AFTERNOON SOUTH OF CLOUD SHIELD ASSOCIATED WITH OVERNIGHT MCS ACROSS NORTH DAKOTA. LOW LEVEL MASS/MOISTURE CONVERGENCE AXIS PRETTY MUCH BISECT CWA AT THIS POINT ASSOCIATED WITH LOW LEVEL FRONT. WEATHER GRIDS REFLECT WEST TO EAST END TO PRECIP CHANCES TONIGHT ONCE UPPER WAVE BEGINS TO DIVE SOUTHEAST DOWN RIDGE AXIS. ANOTHER WAVE APPARENT ON WATER VAPOR IMAGERY ACROSS EASTERN MT BUT GOOD MOISTURE POOLING WILL FOCUSED MORE ACROSS FAR EASTERN CWA AND NOT EXPECTING MUCH ACTIVITY WITH THIS SECONDARY WAVE. BASED ON RAINFALL REPORTS BETWEEN 1 AND 1.5 INCHES AND PWATS POOLING ACROSS EASTERN CWA TO AROUND 1.80 INCHES WILL ALSO INCLUDE HEAVY RAINFALL MENTION WITH SEVERE THREAT TONIGHT. TOMORROW AFTERNOON HAVE HELD ONTO PRECIP CHANCES ACROSS EASTERN CWA THROUGH MORNING WITH CONTINUED WEAK MID LEVEL FORCING ASSOCIATED WITH SHORT WAVE BUT THIS THREAT SHOULD END BY 18Z. DID NOT MAKE ANY SIGNIFICANT CHANGES TO GOING TEMPS AS THEY SEEM TO BE IN THE BALLPARK. MODELS THEN IN CONSENSUS WITH POSITIVE HEIGHT TENDENCIES IN VICINITY OF UPPER RIDGE AXIS AND RIDGE REBUILDS. THIS PATTERN WILL KEEP DRY CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES IN FORECAST THROUGH TUESDAY. .LONG TERM...WEDNESDAY THROUGH SATURDAY UPPER RIDGE MAINTAINS STRENGTH FOR MOST OF WORK WEEK WITH GFS INDICATING RATHER STRONG UPPER WAVE CRASHING DOWN RIDGE. HAVE INTRODUCED CHANCE OF -TSRA FOR SATURDAY WITH APPROACH OF THIS WAVE. TEMPERATURES KEPT WARM UNDER INFLUENCE OF UPPER RIDGE. .ABR...NONE. MARSILI/KEEFE
Hazardous weather outlook, Aug 9, 5:51 AM CDT, 10 hours 52 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 551 AM CDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE NORTH CENTRAL PORTION OF SOUTH DAKOTA BY LATE AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA LATE THIS EVENING THROUGH SUNDAY MORNING. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DORN
In the hours before
Local storm report, Aug 9, 12:37 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1237 PM CDT SAT AUG 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM 10 W MOUND CITY SD .75 INCH HAIL
08/09/03 CAMPBELL REPORTED BY PUBLIC
NDMLocal storm report, Aug 9, 1:35 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
135 PM CDT SAT AUG 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM JAVA SD .75 INCH HAIL
08/09/03 WALWORTH REPORTED BY PUBLIC
NDMLocal storm report, Aug 9, 3:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
348 PM CDT SAT AUG 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM 5 W IPSWICH SD .88 INCH HAIL
08/09/03 EDMUNDS
NDMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:29 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 61 min |
| Aug 9, 1:38 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 52 min |
| Aug 9, 3:13 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 47 min |
| Aug 9, 3:59 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 31 min |
| Aug 9, 4:14 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 31 min |
| Aug 9, 4:48 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 42 min |
| Aug 9, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 66 min |
| Aug 9, 4:57 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 48 min |
| Aug 9, 5:31 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.